Popping Pills and Getting Unstuck

One of the weird assumptions about depression is that it makes you feel sad. Like you just sit in a silent puddle of tears all day long. “Oh, it’s just the blues.”

No, it’s not the blues. It’s waking up without energy day after day…after day…and it’s exhausting. And even though you are physically capable of so much, mentally you are restricted to very few activities. It’s feeling helplessly stuck in your own body.

However, depression can be treatable. And for some reason people don’t like to talk about this, but seriously, there are medications that can help make life feel a little less “stuck”.

But, I’m here to talk about the things we don’t talk about. So here we go:

I’m currently in the process of adjusting my medications. I’ve been on one for about eight years now and, as can happen, it has petered out and is no longer effective.

I didn’t have any noticeable side effects when I began my first antidepressant, which was targeting both depression and anxiety. After a couple weeks, however, I noticed that when my body geared up for an anxiety attack, the mental anguish wasn’t unleashed. Slowly the episodes went away for good. I noticed over time, however, that while I wasn’t feeling anxiety, I also wasn’t feeling anything “happy.” In fact, I wasn’t feeling much of anything at all.

So I decreased that medication.

With exercise and a decent diet, I stayed pretty good on that med for the next few years, pregnancies and all.

After a delayed bout of post-partum with my third child, we added a new medication–an “upper”–to give me just enough of a boost to start working out again. Exercise does wonders for mental health, but it’s tough when you can’t get your mind in gear to get your body moving.

The upper med gave me just enough energy to jumpstart my exercise routines again. In my early days of medications, my husband used to joke about my “happy pills.” Truth is, they didn’t make me “feel” happy, they just helped get me functional. Functional makes me happy.

Anyway, last week I began decreasing my original antidepressant and adding a small amount of a new one, which will take its place. But WHOA NELLY, that tiny half-tablet is knocking me for a loop. I have no idea what it takes to create a medication, much less an antidepressant, and put it in a pill format. But it seems to me that if you’re smart enough to do all that, you could also tweak the side effects.

My side effects aren’t horrible, but it currently makes me so drowsy. (Why do you give a low-energy person something like this? Some sort of sick joke…) If I take it in the morning, I’m ready to crash on the couch by noon. So I started taking it at night, but then I can suddenly wake up fully alert and wondering what else I could be doing at 330am, other than staring at the ceiling. It’s also made me light-headed, nauseous, given me a mildly annoying headache, and has suppressed my appetite. Supposedly after a month or so everything will level out; I’m holding on to that hope. I’ve been reading about other people who stuck it out and suddenly began to feel “normal” again.

I want to wake up and feel awake. I want to think about doing something and be able to do it. I want to my brain to light up with the joy in being alive. I believe that life is a gift God has given us and I want to feel that sunshine in my soul again.

Anyway–I’ll let you know how it goes.

Meanwhile, I’ll just be over here trying not to fall asleep.

EDITED TO ADD: I’m not writing this to complain about my life. I have a good life. I just want to normalize talking about the ins and outs of depression so people understand it better, because I think that more people struggle with it than we realize. And I think more people misunderstand it than we realize, too. 🙂

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s